# SDR 2022FA0000402

- Difficulty date: July 28, 2022
- Submitted: July 28, 2022
- Operation: General aviation
- Aircraft: N8806S
- System (JASC): 6410 · Tail Rotor Blades
- Part: Blade
- Part number: E176000
- Condition: Inflt Separation
- Location: Tail Rotor
- Part time: 109 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: D, E, Z
- Precautionary procedure: A, R

## Discrepancy

THE TAIL ROTOR AND TAIL ROTOR PULLEY DRIVE SYSTEM HAD BEEN REMOVED.  THERE APPEARED TO BE NO DAMAGE TO THE FUSELAGE STRUCTURE OR LANDING GEAR (SKIDS).  A SUCCESSFUL AUTOROTATION WAS ACCOMPLISHED AS NOTED BY THE PILOT.  THE PILOT DESCRIBED THE FLIGHT AS EXPERIENCING A SEVER VIBRATION AND PARTIAL LOSS OF TAIL ROTOR AUTHORITY PRIOR TO THE EMERGENCY LANDING.  THE TAIL ROTOR PULLEY SYSTEM AND BRACKETS HAD BEEN FOUND BENT AND RIPPED FROM THE MOUNTS FROM THE ATTACHMENT POINT TO THE TAIL BOOM.  THE TAIL ROTOR BLADE WAS EJECTED AFTER LANDING AND TRANSFER IMPACT MARKS WERE NOTED ON THE RH HORIZONTAL STABILIZER AND LEADING EDGE OF THE TAIL ROTOR BLADE.  THE TAIL ROTOR BLADE IS AN ALUMINUM ALLOY SHAPED INTO AN AIRFOIL AND RIVETED AND BOLTED (BY ONE HUB RETAINING BOLT) TO THE STEEL TUBE SPAR.  THE 4130 CHROME MOLY TAIL ROTOR BLADE SPAR TUBE WAS FOUND FRACTURED CIRCUMFERENTIALLY AT THE POINT WHERE IT MADE CONTACT WITH THE TAIL ROTOR HUB SHAFT.  THERE WAS NO DRILL HOLE OR ANY SIGN OF TOOL MARKS VISIBLE.  THERE WERE TWO BOLTS THAT ATTACH THE BLADE SPAR TO THE HUB SHAFT.  THE OUTBOARD OF THE TWO BOLTS SANDWICHES THE TAIL ROTOR BLADE SKIN AND APPEARS TO HAVE RETAINED THE TAIL ROTOR BLADE UNTIL WAS EJECTED FROM THE HUB.  THERE WAS FATIGUE NOTED ALONG THE CIRCUMFERENTIAL CRACK IN THE TUBING, BLACK CORROSION OF THE MATERIAL APPROXIMATELY 75% OF THE CIRCUMFERENCE, THE REMAINING MATERIAL SHOWED DUCTILE OVERLOAD STRESS MARKERS.  THE TAIL BOOM WAS NOTED TO BE DAMAGED MIDWAY AT A BULKHEAD / REINFORCEMENT RIB. THE SKIN WAS BUCKLED ON THE LOWER SURFACE AND THE RIVETS WERE PULLED THROUGH.  THE RH HORIZONTAL STABILIZER HAD TAIL ROTOR BLADE TRANSFER MARKS ACROSS THE SKIN AND SPAR SECTION.

THE TAIL ROTOR BLADE PN E17-6000 HAD 109.4 HOURS FROM INSTALLATION AND TOTAL TIME.  ROTOWAY INDICATES A 500 HOUR LIFE LIMIT OF THE TAIL ROTOR BLADE ASSY.  THERE WAS 79.2 HOURS SINCE THE LAST INSPECTION WHICH TOOK PLACE ON 2.15.2022.   THERE WERE RECORDS THAT INDICATED THE USE OF THE ROTOWAY FACTORY INSPECTION CHECK LIST FOR THIS INSPECTION. 



ROTOR X TECHNICAL SUPPORT WAS CONTACTED 7-28-22 'TECHSUPPORT@ROTORXAIRCRAFT.COM'
GOOD MORNING, 

WE ARE LOOKING TO SPEAK WITH A REPRESENTATIVE CONCERNING A FAILURE OF  ROTOWAY 162F TAIL ROTOR BLADE PN E17-6000 WITH 109.4 HOURS TT SINCE INSTALLATION. THE BLADE FRACTURED CIRCUMFERENTIALLY AT THE JUNCTION WHERE THE BLADE SPAR TUBE MEETS THE TAIL ROTOR HUB SHAFT (BEYOND THE OUTBOARD BLADE RETAINING BOLT).  THIS RESULTED IN A LOSS OF THE TAIL ROTOR BLADE AND OUT OF BALANCE CONDITION AND SUBSEQUENT EMERGENCY LANDING.  

THIS IS CURRENTLY AN ACTIVE INVESTIGATION WITH THE NTSB AND THE BOSTON FLIGHT STANDARDS DISTRICT OFFICE, EA-61.  THE TAIL ROTOR BLADE WAS RETAINED WITH PERMISSION FROM THE OWNER FOR POSSIBLE FURTHER EVALUATION.  

PLEASE CONTACT US AT YOUR CONVENIENCE IF YOU ARE ABLE TO PROVIDE ASSISTANCE IN THIS MATTER.
